Alert archive / Missouri / Frost Advisories in 2014

Frost Advisory 2, NWS Kansas City, MO

May 16, 201425 counties in Missouri; Atchison County, Doniphan County, Kansas

NWS Kansas City, MO issued this frost advisory at May 16, 2014, 3:45 PM CDT for 25 counties in Missouri; Atchison County, Doniphan County, Kansas. It took effect at May 17, 2014, 4:00 AM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 16, 2014, 3:45 PM CDT (20:45 UTC)
In effect from
May 17, 2014, 4:00 AM CDT
Expired
May 17, 2014, 7:00 AM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
All 27 counties

Atchison County, KS, Doniphan County, KS, Adair County, MO, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Chariton County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Holt County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Mercer County, MO, Nodaway County, MO, Putnam County, MO, Randolph County, MO, Ray County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 132 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

684 
WWUS73 KEAX 162045
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
345 PM CDT FRI MAY 16 2014

...ANOTHER NIGHT OF FROST FOR NORTHERN MISSOURI AND NORTHEAST KANSAS...

KSZ025-102-MOZ001>008-011>017-020>025-030>033-170445-
/O.NEW.KEAX.FR.Y.0002.140517T0900Z-140517T1200Z/
ATCHISON KS-DONIPHAN-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-
MERCER-PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-
SULLIVAN-ADAIR-BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-
RAY-CARROLL-CHARITON-RANDOLPH-
INCLUDING THE CITIES OF...ATCHISON...TROY...TARKIO...MARYVILLE...
GRANT CITY...ALBANY...STANBERRY...BETHANY...PRINCETON...
UNIONVILLE...LANCASTER...DOWNING...MOUND CITY...OREGON...
SAVANNAH...CAMERON...GALLATIN...JAMESPORT...TRENTON...MILAN...
GREEN CITY...KIRKSVILLE...ST. JOSEPH...PLATTSBURG...HAMILTON...
POLO...CHILLICOTHE...BROOKFIELD...MACON...LA PLATA...RICHMOND...
CARROLLTON...SALISBURY...KEYTESVILLE...MOBERLY
345 PM CDT FRI MAY 16 2014

...FROST ADVISORY IN EFFECT FROM 4 AM TO 7 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 7 AM
CDT SATURDAY. 

* TEMPERATURES: WILL FALL INTO THE UPPER 30S DURING THE PRE-DAWN
  HOURS BEFORE BOTTOMING OUT IN THE MIDDLE 30S.  

* IMPACTS: PATCHY FROST IS ONCE AGAIN EXPECTED TO FORM DURING THE
  PRE-DAWN HOURS OF SATURDAY MORNING. ANY SENSITIVE PLANTS LEFT
  UNCOVERED OUTDOORS COULD BE DAMAGED OR KILLED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
864 
WWUS73 KEAX 170303
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1003 PM CDT FRI MAY 16 2014

...ANOTHER NIGHT OF FROST FOR NORTHERN MISSOURI AND NORTHEAST
KANSAS...

KSZ025-102-MOZ001>008-011>017-020>025-030>033-171200-
/O.CON.KEAX.FR.Y.0002.140517T0900Z-140517T1200Z/
ATCHISON KS-DONIPHAN-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-
MERCER-PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-
SULLIVAN-ADAIR-BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-
RAY-CARROLL-CHARITON-RANDOLPH-
INCLUDING THE CITIES OF...ATCHISON...TROY...TARKIO...MARYVILLE...
GRANT CITY...ALBANY...STANBERRY...BETHANY...PRINCETON...
UNIONVILLE...LANCASTER...DOWNING...MOUND CITY...OREGON...
SAVANNAH...CAMERON...GALLATIN...JAMESPORT...TRENTON...MILAN...
GREEN CITY...KIRKSVILLE...ST. JOSEPH...PLATTSBURG...HAMILTON...
POLO...CHILLICOTHE...BROOKFIELD...MACON...LA PLATA...RICHMOND...
CARROLLTON...SALISBURY...KEYTESVILLE...MOBERLY
1003 PM CDT FRI MAY 16 2014

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 7 AM CDT
SATURDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 7 AM CDT
SATURDAY. 

* TEMPERATURES: WILL FALL INTO THE UPPER 30S DURING THE PRE-DAWN 
  HOURS BEFORE BOTTOMING OUT IN THE MIDDLE 30S. 

* IMPACTS: PATCHY FROST IS ONCE AGAIN EXPECTED TO FORM DURING 
  THE PRE-DAWN HOURS OF SATURDAY MORNING. ANY SENSITIVE PLANTS 
  LEFT UNCOVERED OUTDOORS COULD BE DAMAGED OR KILLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

CDB
690 
WWUS73 KEAX 171154
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
654 AM CDT SAT MAY 17 2014

KSZ025-102-MOZ001>008-011>017-020>025-030>033-171300-
/O.EXP.KEAX.FR.Y.0002.000000T0000Z-140517T1200Z/
ATCHISON KS-DONIPHAN-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-
MERCER-PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-
SULLIVAN-ADAIR-BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-
RAY-CARROLL-CHARITON-RANDOLPH-
INCLUDING THE CITIES OF...ATCHISON...TROY...TARKIO...MARYVILLE...
GRANT CITY...ALBANY...STANBERRY...BETHANY...PRINCETON...
UNIONVILLE...LANCASTER...DOWNING...MOUND CITY...OREGON...
SAVANNAH...CAMERON...GALLATIN...JAMESPORT...TRENTON...MILAN...
GREEN CITY...KIRKSVILLE...ST. JOSEPH...PLATTSBURG...HAMILTON...
POLO...CHILLICOTHE...BROOKFIELD...MACON...LA PLATA...RICHMOND...
CARROLLTON...SALISBURY...KEYTESVILLE...MOBERLY
654 AM CDT SAT MAY 17 2014

...FROST ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING.
TEMPERATURES ARE EXPECTED TO QUICKLY RISE INTO THE UPPER 30S TO
LOWER 40S...PREVENTING ANY ADDITIONAL FROST FORMATION.


$$

LAFLIN

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this frost advisory went out at May 16, 12:39 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 16, 12:39 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1239 PM CDT Fri May 16 2014

.UPDATE...
Issued at 1153 AM CDT FRI MAY 16 2014

Vorticity max/shortwave dropping SSE through SD in concert with
layered frontogenesis will generate an increasing area of showers
across eastern KS and west central/southern MO later this afternoon
and evening. Hi-Res and local models as well as 12z NAM have shifted
the area of rain a bit further east into . Given current
satellite/radar trends this seems reasonable. Main thing was to
increase PoPs over the southwest 1/4 of the CWA and extend them into
the early evening hours.

Still contemplating the need for another frost advisory. Clouds may
linger over the far southern counties so may be able to keep them out
if I decide on an advisory.

&&

.SHORT TERM...(Today through Sunday)
Issued at 310 AM CDT FRI MAY 16 2014

Below normal temperatures and mainly dry conditions will continue
today through the weekend, although a warming trend should begin
Saturday and will continue through next week. High temperatures this
afternoon should be very similar to yesterday; however, north winds
are expected to be quite a bit lighter, and showers associated with
the upper trough should stay northeast of the forecast area. A
narrow area of light rain showers associated with a shortwave trough/
frontogenesis band may scrape the far southern edge of the forecast
area during the late afternoon and early evening hours, but should
not impact more than a few miles of the CWA. Lingering surface high
pressure and subsidence north of the frontal band should recreate
this morning's temperatures early Saturday, potentially resulting in
another frost across the region. Will delay the issuance of another
frost advisory until the occurrence and coverage of frost in similar
conditions can be evaluated this morning, but an advisory may be
needed for tonight/Saturday morning.

Ridging will begin to build across the central Plains on Saturday,
allowing slightly warmer temperatures to build into the area late in
the day. High pressure will keep surface winds light and prevent
mixing of the warmest temperatures on Saturday, but a return to
southerly flow is expected for Sunday, helping temperatures to bump
back up into the upper 60s to around 70. No additional precipitation
is expected until possibly Sunday night, when warm air advection
ahead of deepening lee-side low pressure potentially fires up some
nocturnal showers and storms across the central and eastern Plains.

.LONG TERM...(Monday through Thursday)
Issued at 310 AM CDT FRI MAY 16 2014

By Monday, surface high pressure shifts to the east, with a warm
front projected to move back into the area upon strong warm air
advection. A chance of thunderstorms will be possible upon
increasing isentropic ascent. Otherwise, weak upper level ridging
will remain in place over much of the work week. Afternoon
temperatures will likewise respond with highs in the 80s Tuesday
through Thursday. Operational guidance is in decent agreement in
bringing a cold front near the Missouri-Iowa border on Wednesday,
with the boundary eventually becoming stationary over/just north of
the forecast area. This is expected to bring increasing chances of
thunderstorms during the latter half of the work week. With little
immediate change to the upper pattern over the region, no large
scale changes are expected to the weather pattern towards the end of
the forecast period, continuing chances for thunderstorms and near
normal temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1235 PM CDT FRI MAY 16 2014

Will maintain VFR conditions through the forecast. Mid level ceilings
between 7-10k ft are expected to spread east into west central MO
later this afternoon and linger through the evening. An upper level
system diving SSE through SD will generate a band of showers with the
bulk of them passing just south of KMCI/KMKC. Winds will remain light
as weak high pressure builds in late tonight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

UPDATE...MJ
SHORT TERM...Laflin
LONG TERM...Blair
AVIATION...MJ
Hazardous weather outlook, May 16, 12:59 PM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CDT FRI MAY 16 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1259 PM CDT FRI MAY 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 PATCHY FROST IS POSSIBLE EARLY SATURDAY MORNING...ESPECIALLY IN LOW LYING
 AREAS AND RIVER VALLEYS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON MONDAY WITH A BETTER
 CHANCE WEDNESDAY NIGHT AND THURSDAY. OTHERWISE...NO HAZARDOUS
 WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

Nearby

Frost Advisories in Missouri, 2014Frost Advisories in Kansas, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.